Colorado, 2025

Flash Flood in Colorado, September 4, 2025

September 4, 2025 · NWS GJT · 1 event in 1 county or zone

69 inches of precipitable water. To the west of eastern Utah and western Colorado, an area of weak rotation associated with a passing shortwave helped to provide extra lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

On September 4th, precipitable water values increased to above normal values, with the 18z Grand Junction sounding showing 0.69 inches of precipitable water. To the west of eastern Utah and western Colorado, an area of weak rotation associated with a passing shortwave helped to provide extra lift. Morning sunshine helped to realized enough instability that, with all other factors present, thunderstorms developed over the higher terrain through the afternoon. These storms were capable of producing heavy rain, were not especially fast moving, and had a tendency to train over the same area for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 2:07 PM MST, 3 hours 38 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will bring some heavy rain, gusty winds, and lightning across the region this afternoon and evening. This trend continues into the weekend.
  • Burn scar flash flooding will be possible through the weekend if any of the stronger cells with heavy rain move over more recent burn scars.
  • Temperatures will remain around climatology before a warmup starts on Monday onwards.
Area forecast discussion, Sep 4, 2:07 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Thu Sep 4 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms will bring some heavy
  rain, gusty winds, and lightning across the region this
  afternoon and evening. This trend continues into the weekend.

- Burn scar flash flooding will be possible through the weekend
  if any of the stronger cells with heavy rain move over more
  recent burn scars.

- Temperatures will remain around climatology before a warmup
  starts on Monday onwards.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 203 PM MDT Thu Sep 4 2025

PWATs have increased to 0.69 inches at the Grand Junction WFO
this afternoon and this is noticeable with the increase in
convection across the region. Weak rotation just to our west
with an embedded shortwave is the impetus for this convection.
Some heavy rain is falling under the stronger cells with plenty
of cloud-to-ground lightning also detected. The main concern
with any of this convection will be those heavy rainers moving
over recent burn scars and the flash flooding threat. This
threat will persist as long as the increased moisture remains in
the atmosphere and convection continues. Convection will die
down after sunset but some showers, maybe a few rumbles of
thunder, will persist overnight.

More of the same is expected tomorrow with convection firing off
the higher terrain very similar to today. The NAMNEST and HRRR
are favoring southern portions of the CWA tomorrow afternoon but
with plenty of available moisture and CAPE values mostly between
600 to 800 J/kg, convection will be possible across the entire
CWA. Again, like today, main concerns will be some heavy
rainers, lightning, and a few gusty outflow winds.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 203 PM MDT Thu Sep 4 2025

Monsoonal moisture will be well established over the region on
Saturday, allowing for PWAT anomalies to peak around 150-175% of
normal. As such, widespread showers and thunderstorms continue to be
in the forecast on Saturday. The precipitation activity will be
supported by a shortwave moving across the region through early
Sunday. The support from the shortwave may increase the chances of
heavier rainfall, which could raise flash flooding concerns over the
new burn scars in the region. Relatively drier air in the northern
most part of the region keeps PoPs lower there, and increases the
chances of gusty outflow winds with storms. PoPs are expected to
stay elevated through the night with the shortwave passage before
Sunday's afternoon convection begins. On Sunday, moisture
remains but begins to make its way out of the area resulting in
mostly terrain driven convection from the decrease in moisture
and loss of upper-level support. PWAT anomalies fall closer to
normal on Monday, leading to decreased coverage of terrain based
convection through the early workweek. Increased cloud cover
should keep daytime high temperatures down to 5 degrees below
normal through the weekend, but the decrease in moisture next
week should increase highs to near or just above normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1146 AM MDT Thu Sep 4 2025

Showers are ongoing in the southern half of the region. Coverage
of showers should increase during the afternoon, and there is
potential for some thunderstorms as well. Most of the
precipitation should remain near or south of I-70. Rain is
expected to continue through the overnight hours. Drops to MVFR
conditions and meeting ILS breakpoints are the main concerns
with this precipitation. Gusty winds are possible near showers
and thunderstorms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Sep 4, 2:53 AM MST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
353 AM MDT Thu Sep 4 2025

COZ001>014-017>023-UTZ022>025-027>029-051000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
353 AM MDT Thu Sep 4 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Moisture moving in from the west and southwest will bring scattered
to numerous showers and thunderstorms across the southern mountains,
with more isolated storms farther north along the I-70 corridor and
in the Uintas. Expect isolated to scattered showers with a few
embedded thunderstorms to persist in these areas through the
overnight. Otherwise, expect dry, warm conditions across the
northern areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Expect widespread showers and thunderstorms generally along and
south of a line from the Tavaputs to the Flat Tops Friday becoming
widespread across much of the region through the weekend. Look for
these showers and thunderstorms to decrease Monday, becoming more
isolated to scattered across the region through mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Sep 4, 2:06 PM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
306 PM MDT Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Gst     3 NW Aspen              39.23N 106.87W
09/04/2025  M46 MPH          Pitkin             CO   ASOS

&&

The radar

The Grand Junction radar (KGJX), 33 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
September 4, 5:45 PM MST to 7:35 PM MST
Where
Mesa County, 2.24 mi SSW of Orchard Mesa to 3.1 mi S of Grand Jct
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.999, -108.583

Thunderstorms developed over the Redlands area of Grand Junction late in the afternoon of September 4th, and remained there for 2-3 hours. Impacts began to be noticed around 6:45 PM MDT, with an LSR in the area of 1 ESE Redlands indicating Water out of the banks of nearby wash and running over Redlands Parkway in several areas. Approximately half an hour later, another LSR indicated that water running over the roadway in many areas along South Camp Road in the Redlands (Redlands 1SSE). Debris was also reported as having to be removed from Monument Road (Redlands 3SSE). In addition to the LSR'd events, properties were flooded, normally dry washes were overfilled, and water and debris inundated several roadways in the area. Additionally, social media reports indicated flooding along No Thoroughfare Canyon, Monument Road, and in the Devil's Kitchen area of Colorado National Monument. Once the rain stopped and the storms dissipated, a local spotter provided the total precipitation from this storm, which was a 2.33 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295701.